All Title Author
Keywords Abstract

ISRN AIDS  2013 

Differences in Serum Levels of Magnesium, Phosphate, and Albumin for HAART-Experienced and HAART-Na?ve Female Patients Attending Parirenyatwa Opportunistic Infections Clinic in Harare, Zimbabwe

DOI: 10.1155/2013/383214

Full-Text   Cite this paper   Add to My Lib

Abstract:

Antiretroviral therapy inhibits HIV replication, maintains health, and preserves life. However, both antiretroviral therapy and HIV infection have been reported to have short- and long-term effects on bone metabolism. A cross-sectional study was performed to compare serum bone profiles in HIV positive patients on highly active antiretroviral therapy and compare them to therapy-na?ve patients. Serum levels of calcium, magnesium, phosphate, and albumin were measured in 40 female participants on highly active antiretroviral therapy, recruited sequentially from Parirenyatwa Opportunistic Infections Clinic, Harare, Zimbabwe. The 40 women were matched for age with 40 antiretroviral therapy-na?ve women. Magnesium, phosphate, and albumin levels were significantly higher in the therapy-na?ve than in therapy-experienced patients. There was no statistically significant difference in calcium levels of the two groups of women. Evidence from this study suggests that highly active antiretroviral therapy lowers levels of magnesium, phosphate, and albumin but has no effect on levels of serum calcium. 1. Introduction Zimbabwe is in sub-Saharan Africa which is at the epicenter of the human immune deficiency virus (HIV) epidemic. According to UNAIDS the prevalence of HIV in Zimbabwe has decreased to about 1 in 10 adults (2012) from a high one of almost 1 in 4 in 2002 [1]. While the decline is commendable HIV infection still remains a major problem in Zimbabwe with 14.3% of adults being HIV positive [2]. The high disease burden of HIV has necessitated a rapid increase in the use of highly active antiretroviral therapy (HAART). As of 2012, over 476 thousand HIV-infected Zimbabweans were on HAART compared to only 8000 in 2003 [1]. In the Zimbabwe National Program, first line drug combinations include a dual combination of tenofovir/TDF/disoproxil fumarate (Gilead Sciences, USA); a nucleoside reverse transcriptase inhibitor (NRTI) and lamivudine/3TC/2,3 dideoxy-3-thiacytidine (GlaxoSmithKline and Pfizer, UK), an NRTI and a triple combination of tenofovir, lamivudine with nevirapine/XR/viramune (Boehringer Ingelheim, USA) a non-nucleoside reverse Transcriptase inhibitor (NNRTI) [3, 4]. In the event of treatment failure the patients are treated with second line drugs including zidovudine/AZT (Company) an NRTI; didanosine/DDI/Videx (Bristol-Myers Squibb Co, USA), an NRTI together with lopinavir and ritonavir; protease inhibitors (PIs) also known as kaletra/aluvia (Abbot Laboratories) [3]. HAART has reduced both the morbidity and mortality of HIV-infected people due to AIDS.

References

[1]  Global AIDS Response Progress Report, http://www.unaids.org/en/dataanalysis.
[2]  The World Factbook, https://www.cia.gov/library/publications/the-world-factbook/fields/2155.html.
[3]  National Drug and Therapeutics Policy Advisory Committee, Guidelines for Antiretroviral Therapy in Zimbabwe, Ministry of Health and Child Welfare Zimbabwe, Harare, Zimbabwe, 2005.
[4]  Stavudine to be phased out, http://www.zbc.co.zw/news-categories/health/9945-stavudine-to-be-phased-out.html.
[5]  K. K. A. van Rompay, L. L. Brignolo, D. J. Meyer et al., “Biological effects of short-term or prolonged administration of 9-[2-(phosphonomethoxy)propyl]adenine (tenofovir) to newborn and infant macaques,” Antimicrobial Agents and Chemotherapy, vol. 48, no. 5, pp. 1469–1487, 2004.
[6]  H. O. Olawumi and P. O. Olatunji, “The value of serum albumin in pretreatment assessment and monitoring of therapy in HIV/AIDS patients,” HIV Medicine, vol. 7, no. 6, pp. 351–355, 2006.
[7]  P. Tebas, W. G. Powderly, S. Claxton et al., “Accelerated bone mineral loss in HIV-infected patients receiving potent antiretroviral therapy,” AIDS, vol. 14, no. 4, pp. F63–F67, 2000.
[8]  A. Conesa-Botella, E. Florence, L. Lynen, R. Colebunders, J. Menten, and R. Moreno-Reyes, “Decrease of vitamin D concentration in patients with HIV infection on a non nucleoside reverse transcriptase inhibitor-containing regimen,” AIDS Research and Therapy, vol. 7, article 40, 2010.
[9]  K. E. Childs, S. L. Fishman, C. Constable et al., “Short communication: inadequate vitamin D exacerbates parathyroid hormone elevations in tenofovir users,” AIDS Research and Human Retroviruses, vol. 26, no. 8, pp. 855–859, 2010.
[10]  C. N. Dao, P. Patel, E. T. Overton et al., “Low vitamin D among HIV-infected adults: prevalence of and risk factors for low vitamin D levels in a cohort of HIV-infected adults and comparison to prevalence among adults in the us general population,” Clinical Infectious Diseases, vol. 52, no. 3, pp. 396–405, 2011.
[11]  A. G. Pittas, M. Chung, T. Trikalinos et al., “Systematic review: vitamin D and cardiometabolic outcomes,” Annals of Internal Medicine, vol. 152, no. 5, pp. 307–314, 2010.
[12]  S. Landonio, T. Quirino, P. Bonfanti et al., “Osteopenia and osteoporosis in HIV+ patients, untreated or receiving HAART,” Biomedicine and Pharmacotherapy, vol. 58, no. 9, pp. 505–508, 2004.
[13]  C. Cazanave, M. Dupon, V. Lavignolle-Aurillac et al., “Reduced bone mineral density in HIV-infected patients: prevalence and associated factors,” AIDS, vol. 22, no. 3, pp. 395–402, 2008.
[14]  J. Thomas and S. M. Doherty, “HIV infection—a risk factor for osteoporosis,” Journal of Acquired Immune Deficiency Syndromes, vol. 33, no. 3, pp. 281–291, 2003.
[15]  M. G. A. van Vonderen, P. Lips, M. A. van Agtmael et al., “First line zidovudine/lamivudine/lopinavir/ritonavir leads to greater bone loss compared to nevirapine/lopinavir/ritonavir,” AIDS, vol. 23, no. 11, pp. 1367–1376, 2009.
[16]  The WHO Scientific Group on the Prevention and Management of Osteoporosis (Geneva, Switzerland), Prevention and Management of Osteoporosis: Report of a WHO Scientific Group, 2003.
[17]  M. F. Fazlini, A. R. Suriah, Y. Zaitun, M. Kandiah, W. S. Chee, Y. M. Chan, et al., “Calcium supplementation amongst postmenopausal women: effect on serum calcium, phosphorus and magnesium levels,” International Food Research Journal, vol. 20, no. 1, pp. 477–480, 2013.
[18]  G. V. L. De Socio, G. Fabbriciani, M. Massarotti, S. Messina, E. Cecchini, and B. Marasini, “Hypophosphotemic osteomalacia associated tenofovir: a multidisciplinary approach is required,” Mediterranean Journal of Hematology and Infectious Diseases, vol. 4, no. 1, 2012.
[19]  A. Malik, P. Abraham, and N. Malik, “Acute renal failure and Fanconi syndrome in an AIDS patient on tenofovir treatment—case report and review of literature,” Journal of Infection, vol. 51, no. 2, pp. e61–e65, 2005.
[20]  H.-J. Stellbrink, C. Orkin, J. R. Arribas et al., “Comparison of changes in bone density and turnover with abacavir-lamivudine versus tenofovir-emtricitabine in HIV-infected adults: 48-week results from the ASSERT study,” Clinical Infectious Diseases, vol. 51, no. 8, pp. 963–972, 2010.
[21]  P. Tebas, W. G. Powderly, S. Claxton et al., “Accelerated bone mineral loss in HIV-infected patients receiving potent antiretroviral therapy,” AIDS, vol. 14, no. 4, pp. F63–F67, 2000.
[22]  C. A. Fux, A. Rauch, M. Simcock et al., “Tenofovir use is associated with an increase in serum alkaline phosphatase in the Swiss HIV Cohort Study,” Antiviral Therapy, vol. 13, no. 8, pp. 1077–1082, 2008.
[23]  M. Sundaram, C. N. Srinivas, E. M. Shankar, P. Balakrishnan, S. Solomon, and N. Kumarasamy, “Cofactors for low serum albumin levels among HIV-infected individuals in Southern India,” Journal of the International Association of Physicians in AIDS Care, vol. 8, no. 3, pp. 161–164, 2009.
[24]  M. T. Yin, C. A. Zhang, D. J. McMahon et al., “Higher rates of bone loss in postmenopausal HIV-infected women: a longitudinal study,” Journal of Clinical Endocrinology and Metabolism, vol. 97, no. 2, pp. 554–562, 2012.
[25]  M. Muthuraj, “Serum zinc, calcium and albumin levels in pulmonary tuberculosis patients co-Infected with HIV,” Global Journal of Biotechnology & Biochemistry, vol. 5, no. 1, pp. 27–35, 2010.
[26]  M. S. Biagioni Santos, A. C. Seguro, and L. Andrade, “Hypomagnesemia is a risk factor for nonrecovery of renal function and mortality in AIDS patients with acute kidney injury,” Brazilian Journal of Medical and Biological Research, vol. 43, no. 3, pp. 316–323, 2010.
[27]  S. L. Day, H. A. Leake Date, A. Bannister, M. Hankins, and M. Fisher, “Serum hypophosphatemia in tenofovir disoproxil fumarate recipients is multifactorial in origin, questioning the utility of its monitoring in clinical practice,” Journal of Acquired Immune Deficiency Syndromes, vol. 38, no. 3, pp. 301–304, 2005.
[28]  B. Fernandez-Fernandez, A. Montoya-Ferrer, A. B. Sanz, M. D. Sanchez-Nino, M. C. Izquierdo, J. Poveda, et al., “Tenofovir nephrotoxicity: 2011 update,” AIDS Research and Treatment, vol. 2011, Article ID 354908, 11 pages, 2011.

Full-Text

comments powered by Disqus